Alert archive / Illinois / River Flood Warnings in 2018

River Flood Warning 167, NWS Quad Cities, IA

December 2, 2018Henry County, Rock Island County, Illinois

NWS Quad Cities, IA issued this river flood warning at Dec 2, 2018, 8:32 PM CST for Henry County, Rock Island County, Illinois. It took effect at Dec 3, 2018, 11:13 PM CST. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Dec 2, 2018, 8:32 PM CST (02:32 UTC)
In effect from
Dec 3, 2018, 11:13 PM CST
Expired
Dec 7, 2018, 6:00 AM CST
In force
3 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Henry County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 30 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rock River at Moline (MLII2).

Action stage
11 ft
Minor stage
12 ft
Moderate stage
13 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Dec 2, 5:53 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Dec 2, 5:53 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
553 PM CST Sun Dec 2 2018

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 244 PM CST Sun Dec 2 2018

Bands of light snow and a rain/snow mix, some of which may be
briefly moderate, have been rotating through eastern Iowa and
northwestern Illinois so far this afternoon. The precipitation is
associated with a TROWAL and corridor of high saturation (RH
>90%) along the 700mb trough axis.

We have received several reports and pictures of minor
accumulations under a half inch on grassy and elevated surfaces
north of highway 30. Particularly in the NE section of the CWA,
near Freeport, and further west from Dubuque to Independence.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 244 PM CST Sun Dec 2 2018

Deformation/TROWAL feature, and attendant ascent and low-level
convergence, on the backside of a 500mb vorticity max will
quickly shift east of the area early this evening. Therefore, the
steadiest bands of snow and rain/snow mix should work through the
eastern half of the CWA over the next few hours. Up to a half
inch or a little more is possible in the NE CWA toward Sterling
and Freeport. After this steadier precipitation moves out, we'll
have patches of light snow or snow showers through 8-10 PM
tonight. Any additional accumulations would be a dusting at best.

For the rest of tonight, aside from isolated light snow showers
or flurries, it will be quiet with temperatures falling into the
mid 20s to lower 30s. A few hi-res models develop narrow bands of
light snow or flurries Monday afternoon/evening but kept the
forecast dry for now due to low confidence. Will let later shifts
re-evaluate as we get closer. Forecast highs Monday are in the
lower 30s on average. Uttech

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 244 PM CST Sun Dec 2 2018

Aside from a brief passing clipper system late Wednesday night and
Thursday morning, relatively quiet weather is expected through the
extended period.  Temperatures will be below normal.

Wednesday still looks like it will be the warmest day this week,
with highs in the lower to mid 30s; possibly upper 30s in NE MO, SE
IA, and west central IL. Otherwise highs in the mid 20s to lower 30s
(sub-32) will prevail the majority of the upcoming week. Lows will
initially be in the teens to mid 20s through midweek, with upper
single digits and teens late next week and into the weekend.

Wednesday night into Thursday, models continue to indicate a clipper
system to bring some light snow to areas mainly south of Highway 30.
The Likely POPs remain for the SW CWA for this quick-moving event.
Models disagree on the amount of moisture (QPF); with the GFS the
most bullish. Plenty of time remains for working out the finer
details. At this time, it appears most of the snow will occur before
daybreak Thursday, with the potential for 1 to 2 inches south of
Highway 34 between Ottumwa to Galesburg.

Prior model forecasts showed a system clipping the southern part of
our CWA on Saturday. Latest model runs all show this system tracking
further to the south across the lower MS valley, with dry conditions
expected locally.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
ISSUED AT 548 PM CST Sun Dec 2 2018

MVFR cigs expected to largely dominate the TAF cycle, however per
obs upstream and model cloud depiction progs there will likely be
some lifting of cigs to VFR and perhaps even scattering of the
stratus at times especially later tonight into Monday morning.
Bouts of light rain/snow transition to a few flurries before
tapering off later tonight and have handled this with either
prevailing or TEMPO wording. Then, a few bands of flurries and
perhaps some snow showers are possible Monday afternoon, but low
confidence on coverage and impact at terminals precludes mention at
this time. Winds will be northerly at generally around 10-15 kts.

&&

.HYDROLOGY...
Issued at 244 PM CST Sun Dec 2 2018

A Flood Warning has been issued for the Des Moines River at
St Francisville for minor flooding expected through Monday. A
flood warning continues for minor flooding on the La Moine River
at Colmar as a secondary rise from routed flow is anticipated.

Meanwhile, flood watches remain in effect for DeWitt, Joslin and
Moline.

Confidence remains low with these river forecasts due to several
uncertainties; which include rainfall, infiltration rates, snowmelt,
rainfall/snowmelt runoff, time above freezing, snowpack water
retention, and precipitation types. Light rainfall amounts
generally under a tenth inch are expected today before the rain
mixes with and changes to snow. Temperatures are expected to drop
below freezing across much of the area this evening and overnight
tonight.

As forecast confidence increases, the watches will either be
upgraded to warnings or cancelled.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...14
AVIATION...McClure
HYDROLOGY...14
Hazardous weather outlook, Dec 2, 3:24 PM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
324 PM CST Sun Dec 2 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-032130-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
324 PM CST Sun Dec 2 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Periods of light snow or a rain snow mix are likely into tonight.
Minor accumulations are possible, mainly on grassy or elevated
surfaces and north of highway 30. Untreated surfaces may become
slick after sunset.

Area tributary rivers will continue to rise with minor flooding
occurring in some locations. Please see the latest Flood
Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Runoff from snowmelt and rainfall over the weekend may lead to
flooding along area tributary rivers. Please see the latest Flood
Statements and Flood Warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Uttech/DLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 8:32 PM CSTRiver Flood WarningDVNHenry, Rock Island, Whiteside4 days

Nearby

River Flood Warnings in Illinois, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.